Alert archive / North Dakota / Red Flag Warnings in 2009
Red Flag Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Apr 22, 2009, 3:46 AM MDT for Billings County, Golden Valley County, McKenzie County, North Dakota. It took effect at Apr 22, 2009, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2009, 3:46 AM MDT (09:46 UTC)
- In effect from
- Apr 22, 2009, 12:00 PM MDT
- Expired
- Apr 22, 2009, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Billings County, ND, Golden Valley County, ND, McKenzie County, ND
The radar
The Bismarck radar (KBIS), 217 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2739 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KBIS 220946 RFWBIS URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 446 AM CDT WED APR 22 2009 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING FOR PARTS OF FAR WESTERN NORTH DAKOTA FOR LOW RELATIVE HUMIDITIES AND STRONG WINDS... .A STRONG LOW PRESSURE SYSTEM OVER SOUTHERN ALBERTA THIS MORNING WILL MOVE SOUTHEAST AND APPROACH NORTHWESTERN NORTH DAKOTA BY EVENING. SOUTH WINDS AHEAD OF THE LOW PRESSURE SYSTEM WILL INCREASE TO 15 TO 20 MPH. WINDS WILL BECOME SOUTHWEST THIS AFTERNOON OVER WESTERN NORTH DAKOTA AT 20 TO 25 MPH WITH GUSTS TO AROUND 30 MPH AS A WARM FRONT ASSOCIATED WITH THE LOW MOVES INTO CENTRAL NORTH DAKOTA. TEMPERATURES WILL CLIMB TO AROUND 80 DEGREES IN FAR WESTERN NORTH DAKOTA...WHERE AFTERNOON RELATIVE HUMIDITIES WILL BE 15 TO 20 PERCENT. THESE CRITICAL FIRE WEATHER CONDITIONS WARRANT A RED FLAG WARNING FOR MCKENZIE...GOLDEN VALLEY...AND BILLINGS COUNTIES...WHERE THE LOWEST RELATIVE HUMIDITIES AND HIGHEST TEMPERATURES ARE FORECAST. NDZ017-031-032-221800- /O.UPG.KBIS.FW.A.0001.090422T1800Z-090423T0200Z/ /O.NEW.KBIS.FW.W.0001.090422T1800Z-090423T0200Z/ MCKENZIE-GOLDEN VALLEY-BILLINGS- 446 AM CDT WED APR 22 2009 /346 AM MDT WED APR 22 2009/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN NORTH DAKOTA...17...31...32 TEMPERATURES WILL REACH 80 DEGREES WITH RELATIVE HUMIDITIES OF 15 TO 20 PERCENT. SOUTH WINDS OF 15 TO 20 MPH WILL BECOME SOUTHWESTERLY AT 20 TO 25 MPH WITH GUSTS TO 30 MPH DURING THE AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ JV
1 follow-up statement
000 WWUS83 KBIS 230206 RFWBIS URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 906 PM CDT WED APR 22 2009 NDZ017-031-032-230315- /O.EXP.KBIS.FW.W.0001.000000T0000Z-090423T0200Z/ MCKENZIE-GOLDEN VALLEY-BILLINGS- 906 PM CDT WED APR 22 2009 /806 PM MDT WED APR 22 2009/ ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT FOR MCKENZIE...GOLDEN VALLEY AND BILLINGS COUNTIES. WINDS HAVE DIMINISHED AND HUMIDITIES WILL CONTINUE TO RISE THROUGH THE EVENING. $$ TWH
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 22, 3:15 AM MDT, 31 minutes earlier.
Area forecast discussion, Apr 22, 3:15 AM MDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 415 AM CDT WED APR 22 2009 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT... A LOW PRESSURE STORM SYSTEM OVER SOUTHERN ALBERTA THIS MORNING IS FORECAST TO MOVE SOUTHEAST...ENTERING NORTHWESTERN NORTH DAKOTA LATE TONIGHT AND EXITING THE SOUTHEAST CORNER OF THE STATE ON THURSDAY AFTERNOON. THIS SYSTEM WILL BRING WARM AND WINDY CONDITIONS TO THE STATE TODAY...AND A CHANCE OF SHOWERS AND THUNDERSHOWERS THURSDAY AS IT CROSSES THE STATE. THEN COLD AIR RUSHING IN BEHIND THE SYSTEM WILL BRING RAIN AND SNOW SHOWERS THURSDAY NIGHT AND FRIDAY...WITH ACCUMULATING SNOWS POSSIBLE ACROSS SOUTHERN COUNTIES FRIDAY NIGHT. TODAY THE LOW WILL APPROACH NORTHWESTERN NORTH DAKOTA BY EVENING. SOUTH TO SOUTHWEST WINDS WILL BRING TEMPERATURES REACHING 75 TO 80 DEGREES OVER THE WESTERN HALF OF THE STATE...AND 60 TO 75 OVER EASTERN COUNTIES OF CENTRAL NORTH DAKOTA. WARM...DRY...AND WINDY CONDITIONS WILL BRING FIRE WEATHER CONCERNS TO WESTERN NORTH DAKOTA TODAY...AND A RED FLAG WARNING WILL BE IN EFFECT THIS AFTERNOON AND EARLY EVENING IN PORTIONS OF THE FAR WEST. SEE FIRE WEATHER SECTION BELOW FOR DETAILS. AS THE LOW MOVES SOUTHEAST ACROSS THE STATE TONIGHT/THURSDAY UPPER LEVEL ENERGY IMPULSES WILL BEGIN MOVING FROM SOUTHWEST TO NORTHEAST ACROSS THE REGION AS A LONGWAVE TROUGH OVER THE WEST COAST SETS UP. VORT ENERGY IMPULSES WILL CONTINUE TO MOVE ACROSS THE REGION AS THE LONGWAVE TROUGH DEVELOPS AND MOVES EAST ACROSS THE ROCKIES. A CHANCE OF RAIN SHOWERS THURSDAY WITH THUNDERSHOWERS POSSIBLE SOUTH. THE RAIN SHOWERS TRANSITION TO SNOW SHOWERS THURSDAY NIGHT AND FRIDAY MORNING WITH STRONG NORTH WINDS AND CONTINUED COLD ADVECTION. A BREAK IN THE UPPER LEVEL IMPULSES ON FRIDAY...THEN A STRONG SERIES OF SHORTWAVES FRIDAY NIGHT WILL AFFECT MAINLY SOUTHERN NORTH DAKOTA. THIS IS WHEN ACCUMULATING SNOWS OF 1 TO 4 INCHES IS POSSIBLE MAINLY SOUTH OF INTERSTATE 94. .LONG TERM...SATURDAY THROUGH WEDNESDAY MODELS IN GOOD AGREEMENT THROUGH EARLY PORTIONS OF EXTENDED WITH SIGNIFICANT DIVERGENCE DEVELOPING BETWEEN SOLUTIONS LATE IN PERIOD. USED BLEND OF MODELS FOR DAYS 4 THROUGH 6 AND THEN FOLLOWED ECMWF FOR LAST PORTION OF GRIDS AND FEMA EXTENDED FORECAST. SOUTHWEST FLOW ALOFT WITH CONVERGENCE ZONES SOUTH OF FORECAST AREA AT BEGINNING OF EXTENDED. ENERGY MOVING NORTHEAST ALONG AND NORTH OF FRONTAL ZONE BRINGS PERIODS OF SHOWERS AND A FEW ACCUMULATION PRECIPITATION EVENTS TO ESPECIALLY SOUTHERN PORTIONS OF FORECAST AREA THROUGH EXTENDED PERIODS. CONFIDENCE REMAINS LOW HOWEVER AS NOTED ABOVE BIG DIFFERENCES THEN DEVELOP WITH MODELS. ECMWF BRING TROUGH OVER NORTHERN ROCKIES AND CENTRAL PLAINS SURFACE LOW AND ANOTHER SIGNIFICANT PRECIPITATION EVENT TO REGION AT THE END OF FORECAST PERIOD WHILE GFS HAS RIDGING WITH DRY NORTHWEST FLOW OVER REGION. && .AVIATION... DRY FRONTAL PASSAGE OVERNIGHT AND EARLY THURSDAY MAIN EFFECT WILL BE WIND SHIFT. VFR CONDITIONS WILL CONTINUE IN TAFS. && .FIRE WEATHER... TODAY...SOUTH WINDS AHEAD OF THE LOW PRESSURE SYSTEM WILL INCREASE TO 15 TO 20 MPH. WINDS WILL BECOME SOUTHWEST THIS AFTERNOON OVER WESTERN NORTH DAKOTA AT 20 TO 25 MPH WITH GUSTS TO AROUND 30 MPH AS A WARM FRONT/TROUGH ASSOCIATED WITH THE LOW MOVES INTO CENTRAL NORTH DAKOTA. DEWPOINT TEMPERATURES MAINLY IN THE 30S THIS MORNING WILL LIKELY DROP INTO THE 20S THIS AFTERNOON IN WESTERN NORTH DAKOTA. TEMPERATURES ARE EXPECTED TO REACH THE UPPER 70S TO AROUND 80 DEGREES OVER THE WESTERN HALF OF THE STATE. THE LOWEST RELATIVE HUMIDITIES...15 TO 20 PERCENT...SHOULD OCCUR OVER PORTIONS OF FAR WESTERN NORTH DAKOTA SOUTH OF THE MISSOURI RIVER WHERE HIGHS SHOULD BE AROUND 80 DEGREES. OTHERWISE THE WESTERN THIRD OF THE STATE WILL LIKELY SEE RELATIVE HUMIDITIES OF 20 TO 25 PERCENT THIS AFTERNOON...WITH 30 TO 35 PERCENT HUMIDITIES FROM BOTTINEAU TO JAMESTOWN AREAS. WILL UPGRADE THE CURRENT FIRE WEATHER WATCH TO A RED FLAG WARNING FOR RFD GROUP 4 - MCKENZIE...GOLDEN VALLEY...AND BILLINGS COUNTIES. HAVE LOWERED PERCENT GREEN VALUES OVER THE WESTERN HALF OF THE STATE GIVEN FIRE MANAGER ASSESSMENTS AS WELL AS RECENT REPORTS OF GRASS FIRES IN THE BISMARCK AREA AS WELL AS IN FAR WESTERN COUNTIES. THIS WILL RAISE THE FIRE DANGER INDEX TO THE VERY HIGH CATEGORY OVER MOST OF WESTERN NORTH DAKOTA TODAY...AND THE MEDIUM TO HIGH CATEGORY OVER MOST OF CENTRAL NORTH DAKOTA. FIRE MANAGERS INDICATED THAT TODAYS WARM AND WINDY CONDITIONS SHOULD WARRANT HIGH FIRE DANGER IN NORTHWESTERN NORTH DAKOTA. LOWERING THE PERCENT GREEN IN THE WEST...ALONG WITH FORECAST WEATHER CONDITIONS FOR TODAY...WILL ACHIEVE A HIGH FIRE DANGER RATING FOR THE NORTHWEST. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR NDZ017-031-032. && JV/HW
Hazardous weather outlook, Apr 21, 4:28 AM MDT, 23 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 528 AM CDT TUE APR 21 2009 NDZ001>005-009>013-018>023-025-033>037-040>048-050-051-221030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT- BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 528 AM CDT TUE APR 21 2009 /428 AM MDT TUE APR 21 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT MOST RIVERS AND STREAMS ACROSS CENTRAL AND SOUTHWEST NORTH DAKOTA HAVE CRESTED AND WERE RECEDING...THE EXCEPTION BEING THE SOURIS RIVER NEAR WESTHOPE. MANY COUNTY AND TOWNSHIPS ROADS WERE UNDER WATER ACROSS CENTRAL AND PORTIONS OF SOUTHWEST NORTH DAKOTA...ESPECIALLY IN LOW LYING AREAS. AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR MOST OF CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY OVERLAND AND RIVER FLOODING CONCERNS WILL PERSIST THROUGH MUCH OF THIS COMING WEEK. SOME RIVER LEVELS WILL BEGIN OR CONTINUE THEIR DOWNWARD TREND...WHILE OTHERS ARE FORECAST TO CREST THIS WEEK. WEDNESDAY WILL BE WARM...DRY...AND WINDY AS A STRONG LOW PRESSURE SYSTEM OVER SASKATCHEWAN MOVES SOUTHEAST AND APPROACHES MANITOBA AND NORTH DAKOTA. THE LOW WILL MOVE SOUTHEAST ACROSS NORTH DAKOTA ON THURSDAY BRINGING A CHANCE OF RAIN SHOWERS AND THUNDERSTORMS. COLD AIR WILL RUSH IN BEHIND THE LOW...AND BRING A CHANCE OF RAIN AND SNOW SHOWERS THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ017-031-032-221030- MCKENZIE-GOLDEN VALLEY-BILLINGS- 528 AM CDT TUE APR 21 2009 /428 AM MDT TUE APR 21 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT MOST RIVERS AND STREAMS ACROSS CENTRAL AND SOUTHWEST NORTH DAKOTA HAVE CRESTED AND WERE RECEDING...THE EXCEPTION BEING THE SOURIS RIVER NEAR WESTHOPE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SOME RIVER LEVELS WILL BEGIN OR CONTINUE THEIR DOWNWARD TREND...WHILE OTHERS ARE FORECAST TO CREST THIS WEEK. WEDNESDAY WILL BE WARM...DRY...AND WINDY AS A STRONG LOW PRESSURE SYSTEM OVER SASKATCHEWAN MOVES SOUTHEAST AND APPROACHES MANITOBA AND NORTH DAKOTA.A FIRE WEATHER WATCH IS IN EFFECT FOR WEDNESDAY AFTERNOON AND EVENING FOR LOW RELATIVE HUMIDITIES OF 15 TO 20 PERCENT AND STRONG SOUTH AND SOUTHWEST WINDS OF 20 TO 30 MPH. TEMPERATURES SHOULD REACH THE LOWER 80S. THE LOW WILL MOVE SOUTHEAST ACROSS NORTH DAKOTA ON THURSDAY BRINGING A CHANCE OF RAIN SHOWERS AND THUNDERSTORMS. COLD AIR WILL RUSH IN BEHIND THE LOW...AND BRING A CHANCE OF RAIN AND SNOW SHOWERS THURSDAY NIGHT AND FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
Nearby
Red Flag Warnings in North Dakota, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.